Heavy Rain, Apache
- When
- August 14, 3:47 PM MST to 4:00 PM MST
- Where
- Apache County, 5.93 mi NW of Vernon to 1.3 mi ESE of Concho
- Reported by
- Trained Spotter
- Coordinates
- 34.340, -109.740
A spotter reported 0.84 inches of rain in just 13 minutes.
Thunderstorms produced heavy rain across central Apache country form Vernon to Concho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Thunderstorms produced heavy rain across central Apache country form Vernon to Concho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:45 AM MST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST THU AUG 14 2014 .SYNOPSIS... EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY ACROSS MOST OF NORTHERN ARIZONA. THEN...BEGINNING FRIDAY...HIGH PRESSURE IN PLACE ACROSS THE REGION WILL LEAD TO A PERIOD OF DRYING CONDITIONS AND DECREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. BY THE WEEKEND...DAYTIME HIGH TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. && .DISCUSSION...TODAY'S FORECAST IS A BIT TRICKY...RICH LOW LEVEL MOISTURE REMAINS OVER THE REGION...BUT IT IS QUITE SHALLOW WITH MUCH DRIER AIR MOVING IN LAST NIGHT ABOVE THE 5000 FT LEVEL. WITH DEWPOINTS IN THE 50S AND 60S...CUMULUS HAVE DEVELOPED QUICKLY THIS MORNING EVEN WITH MINIMAL SURFACE HEATING. MODELS SUGGEST THAT THERE WILL SUFFICIENT INSTABILITY BY THIS AFTERNOON FOR THUNDERSTORMS... BUT THE COVERAGE SHOULD BE LOWER THAN WHAT WE HAVE SEEN THE PAST SEVERAL DAYS. IN FACT...INSTABILITY IN A FEW LOCATIONS MAY BE ENOUGH FOR HAIL-PRODUCING STORMS...THOUGH WEAK WIND SHEAR SHOULD KEEP THESE SHORT-LIVED AND ISOLATED. FORECASTS FOR TODAY APPEAR ON TRACK WITH NO UPDATES PLANNED. .PREV DISCUSSION...(330 AM MST)...FOR TODAY...WHILE GPS DERIVED PRECIPITABLE WATER IS ON THE DECLINE...GOOD LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS NORTHERN ARIZONA THIS MORNING. IN ADDITION...THERE IS MUCH LESS CLOUD COVER AS COMPARED TO THIS TIME YESTERDAY. THE GFS AND NAM FORECAST SOUNDINGS INDICATE THERE WILL BE MORE THAN ENOUGH INSTABILITY FOR SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA. HI-RES MODELS FORECAST SHOWERS AND THUNDERSTORMS TO INITIALLY FORM AROUND 10 AM OVER HIGHER TERRAIN BEFORE SLOWLY MOVING EASTWARD. THIS MAKES SENSE GIVEN 0-6 KM WINDS WILL BE OUT OF THE WSW. FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...MODELS ARE IN GOOD AGREEMENT THAT HIGH PRESSURE WILL SET UP OVER THE STATE LEADING TO A PERIOD OF GENERALLY LIGHT WESTERLY WIND FLOW. THE ATMOSPHERE WILL DRY DECREASING THE CHANCES FOR PRECIPITATION AND WILL ALLOW DAYTIME HIGH TEMPERATURES TO CLIMB TO NEAR NORMAL BY THE WEEKEND. && .AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE HIGHEST TERRAIN FIRST AND SPREADING TO THE VALLEYS. STORM MOTION THIS AFTERNOON FROM WEST TO EAST. PRECIPITATION ENDING BY 03Z FRI. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.....JJ/RR AVIATION...MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1003 AM MST THU AUG 14 2014 AZZ004>018-037>040-150300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1003 AM MST THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND THROUGH EARLY THIS EVENING. THE PRIMARY HAZARD FROM THESE STORMS WILL BE FREQUENT LIGHTNING. PERIODS OF HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS ALSO POSSIBLE...ALONG WITH ISOLATED HAIL. STORM MOTIONS WILL GENERALLY BE FROM THE SOUTH-SOUTHWEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRIER AIR MOVING INTO ARIZONA FROM THE WEST WILL SHARPLY REDUCE STORM CHANCES AND COVERAGE. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 129 PM MST THU AUG 14 2014 AZZ007-015-142100- COCONINO AZ- 129 PM MST THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 200 PM MST AT 122 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR MILE POST 245 TO 250 ON HIGHWAY 180...OR 10 TO 15 MILES SOUTHEAST OF VALLE...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND TORRENTIAL RAIN IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3565 11180 3555 11168 3550 11183 3556 11190 TIME...MOT...LOC 2027Z 235DEG 5KT 3556 11180 JJ
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
A spotter reported 0.84 inches of rain in just 13 minutes.
Received 0.85 inches of rain in just under an hour.
An estimated three inches of rain fell with 1 to 3 feet deep water in low spots. One vehicle reported stuck in the water.
A trained spotter reported 2.34 inches of rain during the afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541982, 541983, 541985, 541987.